Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Hastings, NE

February 25, 202411 counties in Nebraska; Jewell County, Phillips County, Smith County, Kansas

NWS Hastings, NE issued this red flag warning at Feb 25, 2024, 2:26 AM CST for 11 counties in Nebraska; Jewell County, Phillips County, Smith County, Kansas. It took effect at Feb 25, 2024, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2024, 2:26 AM CST (08:26 UTC)
In effect from
Feb 25, 2024, 12:00 PM CST
Expired
Feb 25, 2024, 6:00 PM CST
In force
6 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Phillips County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Hall County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 55 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS83 KGID 250826
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
226 AM CST Sun Feb 25 2024

...Near-critical to critical fire weather conditions will be
possible again Sunday afternoon...

KSZ005-006-NEZ060>062-072>075-082>085-252200-
/O.UPG.KGID.FW.A.0002.240225T1800Z-240226T0000Z/
/O.NEW.KGID.FW.W.0002.240225T1800Z-240226T0000Z/
Phillips-Smith-Dawson-Buffalo-Hall-Gosper-Phelps-Kearney-Adams-
Furnas-Harlan-Franklin-Webster-
226 AM CST Sun Feb 25 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that ignite may spread rapidly. Use caution
  if engaging in activities that may result in a fire starting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ007-252200-
/O.NEW.KGID.FW.W.0002.240225T1800Z-240226T0000Z/
Jewell-
226 AM CST Sun Feb 25 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR JEWELL COUNTY IN
NORTH CENTRAL KANSAS...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening.

* WINDS...West 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that ignite may spread rapidly. Use caution
  if engaging in activities that may result in a fire starting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
433 
WWUS83 KGID 252109
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
309 PM CST Sun Feb 25 2024

...Near-critical to critical fire weather conditions remain likely
through early evening and this will likely be the case again
Monday afternoon and evening...

NEZ060>062-072>075-260515-
/O.NEW.KGID.FW.W.0003.240226T1600Z-240227T0000Z/
/O.CON.KGID.FW.W.0002.000000T0000Z-240226T0000Z/
Dawson-Buffalo-Hall-Gosper-Phelps-Kearney-Adams-
309 PM CST Sun Feb 25 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS GENERALLY BOUNDED BY
INTERSTATE 80 ON THE NORTH...HIGHWAY 36 IN NORTH CENTRAL KANSAS ON
THE SOUTH... AND HIGHWAY 281 ON THE EAST...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST MONDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR AREAS GENERALLY ALONG AND NORTH
OF AN ELWOOD...HASTINGS...GENEVA LINE...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 6 PM CST Monday.

* WINDS...Today west northwest winds at 15 to 20 mph gusting 25
  mph. Monday...west southwest winds at 15 to 25 mph with gusts 
  of 25 to 35 mph.

* RELATIVE HUMIDITY...13 to 20 percent.

* IMPACTS...Any fires that ignite may spread rapidly. Use 
  caution if engaging in activities that may result in a fire 
  starting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ039>041-046>049-063-064-076-077-260515-
/O.NEW.KGID.FW.W.0003.240226T1600Z-240227T0000Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Hamilton-York-
Clay-Fillmore-
309 PM CST Sun Feb 25 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR AREAS GENERALLY ALONG AND NORTH
OF AN ELWOOD...HASTINGS...GENEVA LINE...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 6 PM CST Monday.

* WINDS...Southwest 15 to 25 mph with gusts of 25 to 35 mph.

* RELATIVE HUMIDITY...13 to 20 percent.

* IMPACTS...Any fires that ignite may spread rapidly. Use 
  caution if engaging in activities that may result in a fire 
  starting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ005>007-NEZ082>085-260000-
/O.CON.KGID.FW.W.0002.000000T0000Z-240226T0000Z/
Phillips-Smith-Jewell-Furnas-Harlan-Franklin-Webster-
309 PM CST Sun Feb 25 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS GENERALLY BOUNDED BY
INTERSTATE 80 ON THE NORTH...HIGHWAY 36 IN NORTH CENTRAL KANSAS ON
THE SOUTH... AND HIGHWAY 281 ON THE EAST...

* WINDS...West Northwest 15 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...12 to 20 percent.

* IMPACTS...Any fires that ignite may spread rapidly. Use 
  caution if engaging in activities that may result in a fire 
  starting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Wesely
477 
WWUS83 KGID 252358
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
558 PM CST Sun Feb 25 2024

...Near-critical to critical fire weather conditions expected
again Monday afternoon and evening...

NEZ060>062-072>075-260800-
/O.EXP.KGID.FW.W.0002.000000T0000Z-240226T0000Z/
/O.CON.KGID.FW.W.0003.240226T1600Z-240227T0000Z/
Dawson-Buffalo-Hall-Gosper-Phelps-Kearney-Adams-
558 PM CST Sun Feb 25 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM CST
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR DAWSON... 
BUFFALO...HALL...GOSPER...PHELPS...KEARNEY AND ADAMS COUNTIES. 
THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR 
WIND AND LOW RELATIVE HUMIDITY FOR THE SAME COUNTIES...

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that ignite may spread rapidly. Use 
  caution if engaging in activities that may result in a fire 
  starting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ005>007-NEZ082>085-260100-
/O.EXP.KGID.FW.W.0002.000000T0000Z-240226T0000Z/
Phillips-Smith-Jewell-Furnas-Harlan-Franklin-Webster-
558 PM CST Sun Feb 25 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PHILLIPS...SMITH...JEWELL... 
FURNAS...HARLAN...FRANKLIN AND WEBSTER COUNTIES...

Winds have begun to subside across the local area and relative
humidity values are climbing. As a result, the red flag warning
will be allowed to expire at 6 PM CST.

$$

NEZ039>041-046>049-063-064-076-077-260800-
/O.CON.KGID.FW.W.0003.240226T1600Z-240227T0000Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Hamilton-York-
Clay-Fillmore-
558 PM CST Sun Feb 25 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM CST
MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR VALLEY...GREELEY...
NANCE...SHERMAN...HOWARD...MERRICK...POLK...HAMILTON...YORK...CLAY
AND FILLMORE COUNTIES....

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any fires that ignite may spread rapidly. Use 
  caution if engaging in activities that may result in a fire 
  starting.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rossi

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Feb 24, 11:39 PM CST, 2 hours 47 minutes earlier. Its key messages:

  • Expanded the Red Flag Warning for today further east to Hwy 14. Fire Weather Watch for Sunday afternoon. Additional fire weather headlines are likely (70-80%) along and north of I-80 for Monday.
  • Near record to record warm lows (upper 30s) and highs (mid 70s) are expected Monday.
  • A cold front moves through the region Tuesday resulting in falling afternoon temperatures and light snow (1" or less) by Tuesday afternoon into Tuesday night.
  • Colder on Wednesday with highs in the 30s, but then back into the 60s for highs by Friday into next Saturday.
Area forecast discussion, Feb 24, 11:39 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1139 PM CST Sat Feb 24 2024

.KEY MESSAGES...

- Expanded the Red Flag Warning for today further east to Hwy 14.
  Fire Weather Watch for Sunday afternoon. Additional fire
  weather headlines are likely (70-80%) along and north of I-80
  for Monday.

- Near record to record warm lows (upper 30s) and highs (mid
  70s) are expected Monday.

- A cold front moves through the region Tuesday resulting in
  falling afternoon temperatures and light snow (1" or less) by
  Tuesday afternoon into Tuesday night.

- Colder on Wednesday with highs in the 30s, but then back into
  the 60s for highs by Friday into next Saturday.

&&

.DISCUSSION...
Issued at 219 PM CST Sat Feb 24 2024

This Afternoon into Tonight...
Expanded the Red Flag Warning further east. Please see the fire
weather section below for more information regarding fire
weather. With the dry air we have been warming up a bit warmer
than model guidance in the afternoon and cooling down to colder
than model guidance during the overnight. Therefore, have
updated the forecast to increase highs by a few degrees for this
afternoon and lowered the lows for tonight. The wind should
quickly die off this afternoon as we cool this evening.

Sunday and Monday...
Fire weather remains the primary forecast concern. Please see
the fire weather section below for additional information
regarding fire weather. Continued the trend of increasing
temperatures a bit above model guidance for highs and below
model guidance for lows. Also lowered afternoon dewpoints and
increased afternoon winds above NBM guidance.

Tuesday into Tuesday Night...
This is our main chance for precipitation and currently we only
have low POPs (20-30%), which may be a bit too low. Am thinking
most areas will probably see at least some flurries or light
snow behind the cold frontal passage, but snow amounts will be
light ranging from a dusting to 1 inch. The bigger story will be
the significant cold blast after the record warmth on Monday.
Do not be caught off guard on Tuesday and remember your winter
coat when you head out the door as you will likely need that
winter coat as temperatures fall behind the cold front Tuesday
afternoon. We are talking about going from shorts weather Monday
afternoon to snow by late Tuesday afternoon in some locations
(Nebraska zones). Some areas will see morning highs on Tuesday.

Wednesday...
Basically one full cold day behind the cold front on Wednesday
with highs from the mid 30s to lower 40s.

Thursday through Saturday...
An upper level trough begins to dig across the western United
States with an upper ridge across the center of the country.
This will be a dry period with quickly warming temperatures.
Highs will climb from the 50s on Thursday to the 60s by Friday
with even some 70s for Saturday.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1137 PM CST Sat Feb 24 2024

VFR conditions persist through the forecast period. Skies will
remain clear overnight and through the day tomorrow. Winds will
shift from west-southwesterly, to westerly tomorrow morning,
increasing to around 12-18kts in the afternoon. Wind gusts may
approach 30kts in areas. Winds are expected to decrease in the
late afternoon, becoming light and variable around sunset.

&&

.FIRE WEATHER...
Issued at 348 PM CST Thu Feb 22 2024

Fire weather is our primary concern through Monday.

Rest of Saturday afternoon...
The wind, especially the wind gusts have been higher today than
indicated by most forecast models and thus we have expanded the
Red Flag Warning further east to include Highway 14. Red Flag
conditions could also make it as far east as Highway 81 this
afternoon, but will be more brief across these far eastern
areas.

Sunday...
The NBM has increased winds for Sunday afternoon. Given how the
models have been underdoing the wind, I have used NBM79 to give
us higher winds than the typical straight NBM. Also lowered
dewpoints below NBM and increased highs above NBM, which
expanded the area meeting Red Flag conditions. Therefore, have
issued a Fire Weather Watch for Sunday afternoon mainly along
and south of I-80, and along and west of Highway 281. The
winds will be a bit lighter Sunday than they were today.
Therefore, the watch focuses on the area where the winds will
be the strongest. RH values will again be very low for most
locations Sunday afternoon, so its the wind that will be the
more conditional element regarding fire headlines.

Monday...
Am focusing on the first two days when it comes to headlines. So
we have the Red Flag Warning today and then the Fire Weather
Watch on Sunday. However, Monday will also likely (70-80%) need
a fire headline as we get closer, primarily along and north of
I-80 where the winds will be strongest. The RH values will again
be very low about everywhere on Monday, so it will be up to
where the stronger winds are to help determine where we need
fire headlines.

&&

.CLIMATE...
Issued at 351 PM CST Thu Feb 22 2024

Record high temperatures and record warm lows are possible at
Grand Island and Hastings on Monday, February 26th.

Hastings

February 26th Record High temperature: 74 degrees in 1986
Monday's Forecast high temperature: 74

February 26th record warm low:     37 in 1976, 1987
Monday's forecast low temperature: 39

Grand Island

February 26th Record high temperature: 75 degrees in 1896
Monday's Forecast high temperature: 75

February 26th record warm low:     40 degrees in 1921
Monday's forecast low temperature: 39

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch Sunday afternoon for NEZ060>062-072>075-
     082>085.
KS...Fire Weather Watch Sunday afternoon for KSZ005-006.

&&

DISCUSSION...Wesely
AVIATION...Wekesser
FIRE WEATHER...Wesely
CLIMATE...Wesely
Hazardous weather outlook, Feb 24, 6:00 PM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
600 PM CST Sat Feb 24 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
260000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
600 PM CST Sat Feb 24 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near critical to critical fire weather concerns are possible
across the area on Sunday and Monday. Near critical fire weather
conditions will also be possible for a brief time across portions
of north central Kansas, Tuesday afternoon.

A Fire Weather Watch has been issued for Sunday afternoon across
portions of the area. Please see the latest watch message for
additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. Spotters
are encouraged to report any wildfires to law enforcement.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 3:09 PM CSTRed Flag WarningGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more27 hr

Nearby

Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.